Medications are a leading cause of acute presentations of the elderly population to emergency services, especially if the person is taking 4 or more different tablets regularly (‘polypharmacy).  Age-related physiological changes can also increase susceptibility to adverse drug events.  Common presenting symptoms include:

  • Acute confusion/delirium.
  • Faints & falls.
  • Palpitations
  • Dizziness
  • Itching skin.
  • Bruising easily and/or spontaneously.
  • Drowsiness.
  • Retention of urine.
  • Constipation.
  • Gastro-Intestinal (GI) upsets.

Time-critical medications (e.g., for epilepsy, diabetes, Parkinson’s disease etc.) must be available to be given to patients at all stages of their acute pathway, particular Emergency Department if there are any delays in their transit through the department.

Potential medication side-effects also need to be considered in relation to Pain Management.

The NICE guideline on the assessment & management of multi morbidity (NG56) explicitly recommends that medication be reviewed and usual dosage regimes be reduced in the presence of frailty.

The STOPP (Screening Tool of Older Persons potentially inappropriate Prescriptions) and START criteria (Screening Tool to Alert doctors to the Right Treatment) are recommended for consideration by both NICE and the Silver Book.

NICE Quality Standard (QS120) includes statements on Medicines Reconciliation and Structured Medication Reviews and can be accessed here.

Further information on polypharmacy can be accessed here.